Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 85, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 3, 2022, 8:21 PM CDT for Morton County, Stanton County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2022, 8:21 PM CDT (01:21 UTC)
- Expired
- Jun 3, 2022, 9:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Morton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 176 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 5:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 325 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1459 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
781
WUUS53 KDDC 040121
SVRDDC
KSC129-187-040215-
/O.NEW.KDDC.SV.W.0085.220604T0121Z-220604T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
821 PM CDT Fri Jun 3 2022
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Morton County in southwestern Kansas...
Southwestern Stanton County in southwestern Kansas...
* Until 915 PM CDT.
* At 820 PM CDT, severe thunderstorms were located along a line
extending from near Walsh to 6 miles southeast of Stonington to 9
miles west of Elkhart, moving east at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Elkhart, The Saunders Elevator, Richfield, Manter and Wilburton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3750 10204 3753 10187 3725 10165 3700 10164
3699 10204
TIME...MOT...LOC 0120Z 269DEG 17KT 3743 10220 3725 10207 3702 10206
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SPRINGER1 follow-up statement
187
WWUS53 KDDC 040158
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
858 PM CDT Fri Jun 3 2022
KSC129-187-040215-
/O.CON.KDDC.SV.W.0085.000000T0000Z-220604T0215Z/
Morton KS-Stanton KS-
858 PM CDT Fri Jun 3 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR MORTON AND SOUTHWESTERN STANTON COUNTIES...
At 858 PM CDT, severe thunderstorms were located along a line
extending from near The Saunders Elevator to near Richfield to near
Elkhart, moving east at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Elkhart, Richfield, Wilburton and The Saunders Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3750 10204 3748 10192 3746 10181 3725 10165
3700 10164 3699 10204
TIME...MOT...LOC 0158Z 269DEG 17KT 3743 10199 3725 10186 3702 10185
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SPRINGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 6:27 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 3, 6:27 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 627 PM CDT Fri Jun 3 2022 ...Updated Aviation... .SHORT TERM...(This afternoon through Saturday night) Issued at 1200 PM CDT Fri Jun 3 2022 Midday satellite imagery showed midlevel stratus decks slowly dissolving across SW KS in the strong early June insolation. Most locations will be dry through 7 pm, with increasing southeast winds gusting near 30 mph at times. Pleasant afternoon temperatures in the 70s expected. Clouds will also decrease this afternoon across eastern Colorado, allowing strong instability to build, with 12z NAM depicting up to 3000 J/kg CAPE roughly Colorado Springs to Springfield. 12z NAM and many CAMs develop convection along the I-25 corridor 5-7 pm with the assistance of the next approaching shortwave. By mid evening, ARW/FV3/HRRR/NAM all agree on at least a loosely organized MCS arriving in far western Kansas (7-9 pm). Available buoyancy will be diminishing both with time and eastward extent tonight, and the MCS will weaken with time as it presses east. That being said, inverted-v profiles will easily support outflow wind gusts of 50-60 mph across the western zones assuming a cold pool consolidates as expected. Marginal 5% wind probability from SPC is certainly warranted along and west of US 83 through this evening. Hail risk is much more conditional on storms remaining discrete in sufficient instability, and this most likely will remain southwest of the CWA. While midlevel flow and instability are less than impressive for organized severe, precipitable water 0f 1.2-1.4 inches argues for locally heavy rainfall. Increased pops to the likely category across the western zones through midnight. Rain is most likely tonight over the most drought stricken zones. MCS progress eastward overnight is uncertain, given the expected weakening trend, but healthy pops were maintained for the central counties midnight-4 am Saturday. Consensus of short term models shows low level stratus redeveloping late tonight through sunrise Saturday, with sunrise temperatures in the 50s. Most of Saturday will be dry and noticeably warmer, with breezy south winds. Afternoon temperatures well into the 80s are depicted by the models and accepted. Dewpoints will also climb into the lower 60s across the central and eastern zones by afternoon, with CAPE increasing to near 3000 J/kg as a result. As morning stratus burns off and instability mounts, isolated to scattered thunderstorms are expected to develop in the late afternoon near any remnant outflow boundaries. Triggering mechanisms are not obvious, a sign that we are now in June, but there is some model consensus on the strongest storms developing in the vicinity of central Nebraska Saturday evening, then proceeding southeastward into Kansas Saturday night. Another MCS is probable over north central Kansas by Saturday evening; as such, pops in the grids are highest across the northeast zones. Marginal 5% wind/hail probability continues Saturday. While flow and forcing are modest, models do show directional shear with increasing NWly midlevel flow over the boundary layer southerlies, supporting convective organization. Temperatures sunrise Sunday a few degrees warmer, near 60. .LONG TERM...(Sunday through Friday) Issued at 155 PM CDT Fri Jun 3 2022 ...Rounds of Beneficial Rainfall Expected Next Week... Medium range models including the new 12z ECMWF continue to show continuity with each other, and previous runs, showing a stable synoptic configuration over North America through next week. For several days next week, strong subtropical ridging and building heat will be suppressed from the Desert SW to Texas, extending into Mexico. On the northern periphery of this anticyclone, west/northwest mid level flow will be enhanced, and remain in place through the long term. Embedded shortwaves in this flow will develop convection on the higher terrain of the high plains virtually daily, with subsequent upscale growth each evening/overnight as resultant MCSs track downstream onto the plains. We have high confidence on the overall MCS wave train and the upcoming wet pattern, but nailing down exact timing of thunderstorm complexes and specific rainfall amounts is impossible this far out. To that end, simply accepted NBM pop configurations for now. These pop trends will change frequently over the coming days as models grab specific shortwave timing. Sunday, 12z ECMWF continues to develop a large MCS, starting over NW Kansas, then impacting northern and eastern Kansas Sunday night. As such, pops favor the northeast zones. 12z ECMWF develops another MCS from eastern Colorado convection Monday afternoon, impacting the northern zones primarily Monday night. Tuesday, model trends suggest the next MCS will track through the southern zones into Oklahoma. With all of these MCSs, locally heavy rainfall and strong winds are likely. Most of the rain will fall in the evening/night hours, and damaging winds will be the primary severe risk. Models depict a synoptic cold front passage early Wednesday, with enhanced northeast winds and trimmed temperatures midweek. Thursday, 12z ECMWF develops yet another MCS, again NW Kansas to eastern Kansas Thursday night. The cumulative QPF from this MCS wave train may be impressive. WPC QPF guidance continues to depict widespread rainfall potential of 1-3 inches across all of Kansas through next week, including areas south and west of Dodge City where drought levels are at the highest. This synoptic pattern will also not allow heat to build through the long term, with afternoon temperatures in the 80s Sunday through Tuesday, followed by a trimming to near 80 behind the midweek cold front. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 625 PM CDT Fri Jun 3 2022 Ongoing VFR flying conditions at all terminals will continue for the first few hours of the period before a thunderstorm complex moves from eastern CO through southwest KS bringing IFR/LIFR cigs/vis to DDC, GCK, and LBL in the 02-09Z Saturday time frame. Northward extent of thunderstorm activity remains uncertain, and therefore only VCTS was included in the HYS TAF. Once these thunderstorms clear each terminal, VFR conditions should return rather quickly, however DDC, and possibly LBL/GCK as well, will see another few hours of MVFR cigs as a stratus deck builds north around 12-15Z Saturday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 86 60 86 / 50 20 20 10 GCK 57 88 58 86 / 60 10 10 10 EHA 56 88 57 89 / 60 10 0 10 LBL 57 87 59 89 / 70 10 10 0 HYS 58 83 60 81 / 50 30 40 20 P28 60 80 63 85 / 50 40 30 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Springer
Hazardous weather outlook, Jun 3, 5:03 AM CDT, 15 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 503 AM CDT Fri Jun 3 2022 KSZ030-031-043>046-061>066-074>081-084>090-041015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 503 AM CDT Fri Jun 3 2022 /403 AM MDT Fri Jun 3 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Strong to severe thunderstorms will develop across eastern Colorado this afternoon, which will grow into one more more larger clusters of storms as the move into far western Kansas later in the evening. The greatest severe weather risk will be along the Colorado border with damaging straight line winds the most likely severe weather hazard. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Nearly each evening and overnight Saturday through Thursday, thunderstorms will threaten some portion of the southwestern Kansas region. The severe weather risk does not look exceedingly high, however any individual, more discrete storms will be capable of producing large hail greater than one inch in diameter. As storms grow into a larger cluster, damaging straight line winds will be the greatest risk. The tornado potential is quite low in this pattern. .SPOTTER INFORMATION STATEMENT... Storm spotters are not expected to be needed Today and Tonight. Umscheid
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 7:53 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 67 min |
| Jun 3, 8:48 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Hamilton, Haskell, Kearny, Stanton | 57 min |
| Jun 3, 9:16 PM CDT | Special Weather Statement | DDC | Morton | 29 min |
| Jun 3, 9:44 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Gray, Haskell, Kearny, Stanton | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.